Colorado, 2019

Winter Storm in Colorado, March 21 to 22, 2019

March 21 to 22, 2019 · NWS PUB · 1 event in 1 county or zone

A passing storm system deposited accumulating snow over Mineral county from the 21st into the 22nd.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A passing storm system deposited accumulating snow over Mineral county from the 21st into the 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Mar 21, 3:04 AM MST, 2 hours 56 minutes earlier.

Area forecast discussion, Mar 21, 3:04 AM MST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
404 AM MDT Thu Mar 21 2019

.SHORT TERM...(Today and tonight)
Issued at 341 AM MDT Thu Mar 21 2019

...Snow Moving Into the San Juans Today...

Currently...

Clouds were increasing from the west early this morning across the
forecast area. These clouds are in advance of another weather system
that will affect the region over the next 2-3 days. This trough was
currently moving onshore of the California coast. The leading edge
of precip associated with this system was moving into far western
Colorado.

Temps across the region at 3 am were rather uniform across the
region as readings were in the  upper 20s to mid 30s across the
plains and valleys. Even the tops of the mtns were in the teens.

Today...

Showers and a few mtn thunderstorms will move into the San Juans
after sunrise and will increase as the day progresses. Latest
guidance indicates we will likely get a bit more snow over the San
Juan region, and have bumped up the advisor for the San Juans to a
Winter Storm Warning. Have also issued advisories for the lower San
Juans and La Garita range.

By midday, precip will likely reach the Central mtns and the higher
elevations of the Sangre De Cristo Range, with valley rain showers.
The Plains are expected to remain dry today.

Temps will be mild all areas. Over the plains expect 50s for areas
above 6000 feet and 60s all other areas. Temps may near 70F over the
far eastern plains vicinity Lamar region. Over the valleys 40s and
50s are likely. Mtns will be in the 20s and 30s. Winds will pick up
from the south all areas today but should not be all that
strong...10 to 20 mph over the plains and 20 to 30 mph over the
mtns.

Thunder is likely over the San Juans, and these squalls could cause
some brief intense snowfall rates during the afternoon.

Tonight...

Snow will continue over the San Juans, with the heaviest snow this
evening. Rain and snow will be likely for the San Luis Valleys, with
the heaviest accumulations in the valley occurring near the mtns.
Snow will be likely for the Sangres and Central mtns. Precip will
start to move out onto the plains during the evening, with pops
slowly increasing over the remainder of the plains through the
night. Precip over the plains will be light and showery in nature.

Min temps tonight will be mild over the plains with lows in the 30s
and 40s. San Luis Valley will be around 30F, with 20s and teens in
the mtns.

.LONG TERM...(Friday through Wednesday)
Issued at 341 AM MDT Thu Mar 21 2019

Not much change to the forecast thinking through the extended
period with low ensemble spreads and only slight differences in
the operational solutions. Confidence remains elevated in the
forecast evolution.

Friday and Saturday...models in good agreement with an upper level
disturbance lifting northward out of New Mexico and developing
into an upper low in eastern Colorado. Expect snow to be ongoing
Friday morning over the San Juan range with more isolated activity
over the remainder of the Continental Divide. Generally around 2
to 4 inches of snow are expected, with locally higher amounts
possible. Moisture will be advecting northward across eastern
Colorado with a dryline developing by mid afternoon. Modest shear
and weak instability, around 400 J/kg of CAPE, will likely lead to
a few thunderstorms out near the Kansas border for the late
afternoon and evening, before shifting east into western Kansas
Friday night. The main forecast change with this system will be
wrap around moisture over the Palmer Divide Friday night into
Saturday as the upper low lifts slowly northeast. Models now
generate decent precipitation over the Palmer Divide behind a cold
front with a tight gradient in precipitation coverage from north
to south. Expect showers to end by Saturday afternoon for much of
the area. Snow levels will likely fall to around 6 kft as the
upper system moves away from the area, with maybe an inch or two
possible north of Colorado Springs.

Sunday and Monday...broad northwesterly flow is forecast to
develop across Colorado with embedded energy dropping across
Colorado Sunday night into Monday. Ahead of this disturbance, dry
conditions are expected to prevail. As the disturbance moves
across the state, expect a band of precipitation to develop and
shift southeast across the Palmer Divide and into the Plains. Snow
levels look to remain high with mountain areas seeing snow, while
the Plains should see rain.

Tuesday and Wednesday...high pressure will build across the region
with dry and warmer conditions expected to prevail. Temperatures
should warm into the upper 60s to lower 70s for Tuesday, with
upper 70s on Wednesday. Increasing moisture may bring light snow
to the Continental Divide late Wednesday as energy moves into the
area from the southwest. The GFS is deeper with energy than the
ECMWF, so there is some uncertainty at this time.  Mozley

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 341 AM MDT Thu Mar 21 2019

KALS...

VFR likely today into this evening. CIGS will lower later this
evening with rain and snow likely, especially after midnight. Will
likely see IFR conditions during the early morning hours Friday.

KCOS and KPUB...

VFR next 24 hours. Winds will be light and predominantly from teh
south-southeast. Some light showers will be possible later tonight.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from noon today to 6 AM MDT Friday for
COZ066.

Winter Storm Warning until 9 AM MDT Friday for COZ068.

Winter Weather Advisory from 6 PM this evening to 6 AM MDT
Friday for COZ067.

&&

SHORT TERM...HODANISH
LONG TERM...MOZLEY
AVIATION...HODANISH
Hazardous weather outlook, Mar 21, 3:44 AM MST, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
444 AM MDT Thu Mar 21 2019

COZ058>089-093>099-221045-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
444 AM MDT Thu Mar 21 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Snow will move into the San Juans later this morning with the snow
becoming heavy later today into this evening. A few thunder snow
squalls will be likely, especially this afternoon. Over a foot of
snow is anticipated over most of the San Juans above 10000 feet.
Lesser amounts of snow are expected over the lower elevations of the
san Juans.

Snow will fall across the Central Mountains and Sangre de Cristo
mountains this afternoon and tonight. Four to eight inches will be
possible with locally heavier amounts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Periods of light to moderate snow will continue over the
Continental Divide Friday into Saturday. Snow accumulations will
generally be minor, in the 2 to 4 inches possible.

A dryline will develop across the far Eastern Plains on Friday
afternoon and evening, with modest shear and weak instability.
This will allow for a few thunderstorms out near the Kansas border
Friday afternoon and evening. Main threats will be lightning,
small hail and wind gusts up to 40 mph. Wrap around snow will be
possible over the Palmer Divide Friday night into Saturday morning
with an inch or two possible.

Snow will remain possible along the Continental Divide Sunday
night into Monday, and again late Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible today and tonight across the mountains.

34/88

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Eastern San Juan Mountains Above 10000 Ft

When
March 21, 6:00 AM MST to March 22, 9:00 AM MST
Where
Eastern San Juan Mountains Above 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 813413.